Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 10, 2017, 4:57 PM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 4:57 PM CDT (21:57 UTC)
- Expired
- Aug 10, 2017, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 30 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:01 PM CDT | FLASH FLOOD | Millbrook, AL | EMERGENCY MANAGER REPORTS WATER ACROSS NUMEROUS ROADS IN MILLBROOK. |
| Aug 10, 5:30 PM CDT | FLASH FLOOD | 3 N Autauga County Airp, AL | FLOODING REPORTED IN THE 1400 BLOCK OF US HWY 82. |
| Aug 10, 5:50 PM CDT | FLASH FLOOD | 2 Wsw Wetumpka Muni Air, AL | PINELEAF RD NEAR DOGWOOD CIRCLE IS IMPASSABLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
060
WGUS54 KBMX 102157
FFWBMX
ALC001-051-101-110000-
/O.NEW.KBMX.FF.W.0027.170810T2157Z-170811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
457 PM CDT THU AUG 10 2017
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
East central Autauga County in central Alabama...
Southern Elmore County in east central Alabama...
Northeastern Montgomery County in south central Alabama...
* Until 700 PM CDT
* At 456 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Montgomery, Prattville, Millbrook, Wetumpka, Tallassee, Elmore,
Coosada, Deatsville, Montgomery Zoo, Boylston, Bob Woodruff Lake,
Emerald Mountain, Blue Ridge, Lagoon Park, Claud, Wetumpka
Municipal Airport, Brassell, Wallsboro, Ware and Tallapoosa River
Water Plant.
LAT...LON 3246 8665 3263 8621 3255 8589 3244 8596
3245 8598 3244 8598 3244 8599 3245 8599
3244 8600 3243 8599 3242 8602 3240 8601
3238 8602
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:19 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 10, 3:19 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 319 PM CDT Thu Aug 10 2017 .SHORT TERM... This afternoon and Tonight. As expected, the convective activity this afternoon has been concentrated over western Alabama, along the leading edge of an MCV, and along the Gulf Coast associated with the sea-breeze. The HRRR model has had a good handle on the areal coverage but is lagging in time by several hours. This models has these two areas coming together into one concentrated mass of convection this afternoon and tracking eastward across areas mainly along and south of I-20. Highest pops this evening will be along and east of I-65, with only a few showers remaining by midnight. Could see some locally heavy rainfall over the southern counties as the slower moving seabreeze storms interact with the MCV storms. 58/rose .LONG TERM... Friday through Wednesday. The original weakening surface boundary is expected to be well to our north on Friday. We should keep weak onshore flow around the Atlantic ridge/or around weak ridging in the Northeast Gulf over the weekend. A surface front approaches the Deep South on Friday, but is not expected to make progress into Alabama over the weekend as the main low over the Great Lakes pulls off to the east quickly taking the main energy with it and leaving the approaching front stalled well to our north. In the upper levels on Friday, we have a first angled then flattening elongated ridge over the southern third of the U.S. centered over Texas with W/NW then more zonal weak flow across C AL. We should continue with a daily bombardment of disturbances to enhance our convective activity. By the beginning of next week, an upper trough tries to digs across Eastern Conus and should help to push a surface ridge southward across the same area to nudge the stalled front into the N/NE portions of the CWA as a back door front during the first half of next week. Some lower temperatures/dew points could drift into the NE counties by the middle part of next week to round out the forecast and would lower rain chances in the NE as well. 08 && .AVIATION... 18Z TAF Discussion. Central Alabama will continue to be in an active and progressive weather pattern thru the period. The IFR cigs have lifted and cigs will be near 3000 ft agl at the beginning of the period and closer to 4000 ft agl by 20z. Sct to numerous showers and tstms will develop during the heating of the day. Due to the tropical nature of the air mass, vsbys will be reduced to less than 3 miles in most of the activity due to heavy rainfall. The activity will weaken and decrease in coverage after 00z, but linger well into the evening. Widespread MVFR cigs will develop after 06z with lcl cigs blo 1000 ft agl. 58/rose && .FIRE WEATHER... Above normal rain chances are expected through the weekend. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 87 72 88 71 / 50 60 40 40 40 Anniston 72 86 72 87 72 / 60 60 30 50 30 Birmingham 72 87 74 89 73 / 50 60 30 50 30 Tuscaloosa 73 88 74 91 74 / 30 60 30 50 30 Calera 72 88 73 89 73 / 50 60 30 50 30 Auburn 72 87 73 88 73 / 60 60 30 50 30 Montgomery 74 90 75 91 75 / 60 60 30 50 30 Troy 73 88 73 90 73 / 60 60 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 10, 9:47 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 947 AM CDT Thu Aug 10 2017 ALZ011>015-017>050-111800- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 947 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 10, 4:33 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
433 PM CDT THU AUG 10 2017
ALZ049-102215-
Pike AL-
433 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 515 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
Troy Municipal Airport, or near Troy, moving south at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Troy, Brundidge, Banks, Antioch, Linwood, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Orion,
Tarentum, Brundidge Municipal Airport and Mossy Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3183 8619 3190 8617 3197 8619 3197 8600
3198 8599 3198 8588 3197 8588 3197 8587
3163 8573 3162 8575 3162 8595
TIME...MOT...LOC 2133Z 012DEG 9KT 3188 8603
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:05 AM CDT | Dense Fog Advisory | BMX | Dallas, Greene, Hale, Lowndes, Marengo, Perry and 2 more | 115 min |
| Aug 10, 4:33 PM CDT | Special Weather Statement | BMX | Pike | 42 min |
| Aug 10, 5:03 PM CDT | Areal Flood Advisory | BMX | Dallas, Lowndes | 117 min |
| Aug 10, 5:10 PM CDT | Flash Flood Warning | BMX | Pike | 4 hr |
| Aug 10, 5:47 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Montgomery | 118 min |
| Aug 10, 6:17 PM CDT | Flash Flood Warning | BMX | Autauga, Lowndes, Montgomery | 5 hr |
| Aug 10, 6:48 PM CDT | Special Weather Statement | BMX | St. Clair | 27 min |
| Aug 10, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 34 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.